Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX

August 15, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 2017, 6:30 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 6:30 PM MDT (00:30 UTC)
Expired
Aug 15, 2017, 7:30 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 177 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:17 PM MDTTSTM WND GST 606 N Avalon, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS54 KMAF 160030
SVRMAF
NMC015-160130-
/O.NEW.KMAF.SV.W.0239.170816T0030Z-170816T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
630 PM MDT TUE AUG 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Eddy County in southeastern New Mexico...

* Until 730 PM MDT

* At 630 PM MDT, a severe thunderstorm was located over Lakewood, or
  14 miles south of Artesia, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Carlsbad, Brantley Lake State Park, Avalon, Living Desert State
  Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood,
  Lake Avalon and Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3260 10451 3273 10444 3258 10396 3233 10418
TIME...MOT...LOC 0030Z 312DEG 7KT 3264 10441 

HAIL...0.88IN
WIND...60MPH
 
$$

67
1 follow-up statement
013 
WWUS54 KMAF 160054
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
654 PM MDT TUE AUG 15 2017

NMC015-160130-
/O.CON.KMAF.SV.W.0239.000000T0000Z-170816T0130Z/
Eddy NM-
654 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL EDDY COUNTY...

At 653 PM MDT, a severe thunderstorm was located over Lakewood, or 15
miles northwest of Carlsbad, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake
Avalon and Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3260 10451 3273 10444 3258 10396 3233 10418
TIME...MOT...LOC 0053Z 309DEG 8KT 3260 10436 

HAIL...0.88IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:58 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 15, 4:58 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Tue Aug 15 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Any additional thunderstorm development should stay east of area
terminals. Expect VFR conditions tonight and through the day
Wednesday.

&&

.PREV DISCUSSION... /issued 150 PM CDT Tue Aug 15 2017/

Today have an upper ridge centered over FL with a broad trough over
the western US.  As the trough moves off to the east the ridge will
shift back west to TX and NM by Thursday.  Over the weekend a cut
off low does form off the CA coast but current models sweep it over
the top of the ridge.

Temperatures will remain above average out through the forecast as
no fronts expected for the coming week.  Wednesday looks like the
hot day this week with 100 degrees possible for the Midland/Odessa
area... and over 100 along the Pecos and Rio Grande Valleys. Look
for warm overnight lows. Temps slowly decrease by the weekend into
next week.

Had morning showers and a few storms over the Eastern Permian Basin
that were slow to move off and gave some locations a half inch or
more of rain.  Model qpf hitting Pecos County hard tonight... given
its habit of storms developing there have increased pops near FST.
Any storms that develop across the Trans Pecos should spread into
the Permian Basin tonight.  A large outflow boundary moved down into
the area this morning... could be a focus for afternoon convection.
With good low level moisture with dewpts into the 70s and a PW of
1.45 inches this morning main concern with storms will be locally
heavy rain.  Rain chances decrease the next couple of days and favor
the eastern part of the area.  Will have some rain chances in the
extended mainly over the higher elevations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  98  74  96 /  40  20  10  20
Carlsbad                       70  98  69  99 /  30  10   0  10
Dryden                         77  99  76  99 /  40  30  20  20
Fort Stockton                  73  98  73  98 /  50  20  10  20
Guadalupe Pass                 67  91  67  91 /  20  10   0   0
Hobbs                          68  95  68  96 /  40  10  10  20
Marfa                          62  89  62  90 /  40  20  10  20
Midland Intl Airport           74 100  74  98 /  40  20  10  20
Odessa                         73  99  74  99 /  40  10  10  20
Wink                           73 102  73 100 /  40  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/72
Hazardous weather outlook, Aug 15, 12:29 PM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Tue Aug 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Tue Aug 15 2017 /1229 PM MDT Tue Aug 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon into tonight.
Heavy rainfall and localized flash flooding will be the main threat
from these storms, however some of the storms could produce strong
winds, small hail and frequent lightning strikes during the
afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 15, 3:17 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT TUE AUG 15 2017

TXZ050-061-152200-
Andrews TX-Ector TX-
417 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Odessa, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Odessa Schelemeyer Field and North
Cowden.

This includes Interstate 20 between mile markers 110 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 10239 3180 10260 3217 10263 3216 10229
TIME...MOT...LOC 2116Z 184DEG 20KT 3187 10249

80
Special weather statement, Aug 15, 4:46 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT TUE AUG 15 2017

TXZ082-152330-
Terrell TX-
546 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pumpville, or 14 miles northwest of Langtry, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10190 3022 10176 2982 10176
TIME...MOT...LOC 2246Z 214DEG 27KT 2992 10177

80
Special weather statement, Aug 15, 5:20 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM CDT TUE AUG 15 2017

TXZ082-160000-
Terrell TX-
620 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving north at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dryden and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2992 10228 3034 10228 3024 10184 2980 10200
      2980 10201
TIME...MOT...LOC 2320Z 190DEG 20KT 2998 10214

80
Special weather statement, Aug 15, 5:38 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM MDT TUE AUG 15 2017

NMZ028-160045-
Eddy County Plains NM-
538 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
645 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood, or 7 miles northwest of Artesia, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Artesia, Cottonwood, Artesia Municipal Airport and Atoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10454 3297 10411 3294 10391 3266 10424
      3291 10458
TIME...MOT...LOC 2337Z 282DEG 21KT 3293 10448

67
Special weather statement, Aug 15, 6:07 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM MDT TUE AUG 15 2017

NMZ028-160100-
Eddy County Plains NM-
607 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 700 PM
MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seven Rivers Airport, or 14 miles south of Artesia, moving southeast
at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Atoka,
Lake Avalon and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 10462 3283 10447 3268 10410 3239 10422
TIME...MOT...LOC 0007Z 337DEG 5KT 3264 10448

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:07 PM MDTSpecial Weather StatementMAFEddy53 min
Aug 15, 6:50 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 15, 7:21 PM MDTSevere Thunderstorm WarningMAFEddy38 min
Aug 15, 8:03 PM MDTSpecial Weather StatementMAFLea42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.